Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
anyone been / on 60 mg citalopram? High dose scares me ...(18 Posts)
I am currently on 40mg citalopram for depression but it is not really helping enough, particularly at work. It has been suggested that I need to up the dose but I understand that 60mg is the max dose and it scares me to go that high.
I am worried that just increasing something that is not really working won't do any good, or if it does, I will never get off it.
Has anyone else had a high dose and it worked / they got off it?
not citalopram, but i've been on higher than standard doses of the one that works for me and come off it when ready with no problems at all. thing is, the max dose they print on the boxes is an "average" max if you like, when they look stuff up in the book there's a "max" max they can put you on if they feel it will help.
it's easy for me to say as i've never had the reservations i know others do about meds, but at the end of the day if it works for you it doesn't matter how it relates to other people, and far better be on a high dose that works than struggle through on less and really suffer (and have your family suffer along with you).
I'm on that dose just now and have been for about a year.
It did help at first but then didnt really make alot of difference to my mood. My psychiatrist then put me on trazadone along with it. It hasnt improved my mood greatly but it has helped with the headaches.
Not sure about coming off it as I havent got to that bit yet.
I've been on Citalopram for 3.5 years now. First 20mg, then a year later 40mg and now I started taking 60mg about 3 weeks ago. I'm scared that this amount will also eventually become "ineffective"....WHAT THEN!!! A psychiatric hospital and shock treatment!!! This depression SUCKS.
Not in my pharmacy at the mo but that sounds like a hefty dose. There are lots of different anti depressants that work in different ways... it all depends on what sort of depression you have and whether ther is anxiety with it aswell, also sleeplessness or too much sleeping.
Might be worth trying a different one as all the side effects like tremors can increase
Apparently the top recommended dose has been reduced to 40mg in the USA due to risks of potentially dangerous heart rhythms at higher doses.
topdaddy is right, my doc put me up to 60mg recently but pharmacist wouldn't fill the prescription as guidance had changed here too. I did some research and there is also no clinical evidence that it's more effective than 40mg... Might be worth going back to the Dr all of you on 60mg....
60 mg is too high. Too many negative things can happen and it is not proven to be any more effective than 40 mg. There has been a lot of recent talk about this high dosage, your Dr must not be in the loop. Check with someone else.
Autumnmists- I have been on the 60mg dose for some months now- like you, I built up from a smaller dose.
Yes its's a lot, but you know what, it has helped!
The little things that began to send me over the edge are now just a bit of my day, the everyday grind is just that bit easier to deal with now. My memory has also improved. Also reduced the frequency of migraines I've endured for a long time now.
The most monumental improvement for me is that for the first time in years, I am actually getting some sleep.
Downside? Yes. Bit of weight gain (nothing too dramatic) and zero energy some days.
Overall though, my quality of sleep and life has increased tenfold and life is a lot less daunting on a daily basis.
Finally, I can give some clarity to the point raised by Cyncyn. Yes it's a high dose, but the recent change in advice is that GP's do not prescribe 40mg or over to those over-60 due to heart-related complications. The current advice states that higher doses in those below 60 is perfectly safe. "Too many negative things can happen" is not very accurate and a bit of a scary sweeping statement(apologies Cyncyn)- this is a drug which may suit one individual and not others, Only your GP can advise safely on this.
I've posted on this because I've been exactly where you are and can only say that the little extra dose every day has helped me. I hope it does for you too, but there are many alternatives. This is not the first type I've tried, but with some help from a great GP, I'm feeling a lot more optimistic these past few months.
I'd love to hear from anybody else in a similar position-these threads are very helpful with issues such as this.
Best of luck Autumnmist!
Hi Autumn Mists
I was on 60 mg of citalopram for a few years.
Then I found that I had to reduce to 40mg as per FDA instructions. [I received a letter from my GP re this-I live in Ireland]
Having spoken with my doctor, we reduced the dose, and I was advised that my symptoms would most likelly return [as we all know; even a high dose does not keep you entirely symptom-free,sadly]
I take my meds for severe OCD.
The symtoms did indeed return. I was concerned by their severity as was my GP; she referred me to the psychiatrist; who agreed that my illness was not being controlled on 40 mgs a day. She organised a heart trace in conjunction with checking my temp/blood pressure and body weight-all were thankfully normal. She then increased the dose back to 60 mg a day. I then had to retn for the same heart trace and other checks two weeks later. Scans were again normal. They will continue to monitor me to check that all is ok. I continue to take 60mg a day. I know there is still a risk of a cardiac event [notwithstanding my good results;I am also a heavy smoker, as my GP knows]but it is one that I thought about carefully. I hope you find something of help to you in my response. Good Luck!!!
IMPORTANT CORRECTION OF POST BY ABFG:
Hi Autumn Mists
I was on 60 mg per day of citalopram for a few years.
Then I found that I had to reduce to 40mg per day ,as per FDA instructions. [I received a letter from my GP re this-I live in Ireland]
Having spoken with my doctor, we reduced the dose, and I was advised that my symptoms would most likely return [as we all know; even a high dose does not keep you entirely symptom-free, sadly]
I take my meds for severe OCD.
The symptoms did indeed return. I was concerned by their severity as was my GP; she referred me to the psychiatrist; who agreed that my illness was not being controlled on 40 mgs a day. She organised a heart trace in conjunction with checking my temp/blood pressure and body weight-all were thankfully normal. She then increased the dose back to 60 mg a day. I then had to return for the same heart trace and other checks two weeks later. Scans were again normal. They will continue to monitor me to check that all is ok. I continue to take 60mg of Citalopram a day. I know there is still a risk of a cardiac event [notwithstanding my good results; I am also a heavy smoker, as my GP knows]but it is one that I thought about carefully. My illness is more well-controlled now. I hope you find something of help to you in my response. This medication has different effects on different people and what worked for me may not be right for you. Do consult with your doctor. Good Luck!!!
I have been on citalopram but only 40mg.
I am however on a max dose of another v. commonly prescribed AD (fluox). Everything's been fine (except for tiredness but don't know if that's a side effect or stg else) and a bit better than when I was on a lower dose.
What exactly scares you about it? Admitting that you're really in need of help, or side effects, or feeling that you're not one of the many that take a low dose AD any more and that you're more alone?....I can understand why it would be worrying, because my mum didn't like the idea of my dose being raised, though I haven't had this anxiety myself. Is it perhaps an irrational thought? (I really don't want to make you doubt yourself- it's just an idea.)
best of luck whatever you choose, ADs can be wonderful help but they're tricky buggers at the same time!
Not sure if the people who are giving brilliant advice realise that Autumn's post was from 2009.
Was in 80 for years.
Now I'm on none.
No side effects at all.
Never but it's always useful for later posters.....when I can't sleep I always end up on MN, chronically lurking! It can be useful to get advice without the stress of getting people replying directly to you, wanting a response etc.
there are lots of alternative antidepressant options if citalopram does not work, no need to worry that ECT or hospital would automatically be the next step, both would be quite unlikely
indeed quirrel I do also know though that people get very worried about other posters and I didn't want anyone to stress if she didn't reply x
yeah definitely, I get it! I hadn't noticed myself
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.